Someone who is “high” is intoxicated with drugs. If you suspect someone is high, you can ask him directly, or you can look out for physical and behavioral signs. In many cases, a person who is high will recover, or “come down,” on his own without any danger. In other cases, however, a high person might need help. Observing someone’s high can help you determine if he is likely to need medical attention or assistance getting home safely. It is especially crucial to notice if someone has been drugged by someone else.
EditChecking for Physical Signs
- Look into the person’s eyes. Smoking a drug can cause red or watery eyes. Pupils that are constricted or dilated can be a sign of narcotics, stimulants, or club drugs. Check for rapid or unnecessary eye movements. Involuntary eye movements, or nystagmus, are symptomatic of many kinds of drug use.
- If someone is wearing sunglasses inside or in the shade, he might be trying to hide red or otherwise affected eyes.
- Smell the person. Someone who has smoked marijuana might smell sweet, smoky, or skunky. A chemical or metallic smell might mean she has inhaled a toxic household product, such as glue or paint thinner.
- A smell of incense, air freshener, or powerful perfume or cologne might be intended to cover up the smell of a drug that has been smoked.
- Observe the person’s mouth. Listen to his swallowing and observe the way it moves. Salivation and lip smacking can be signs of dry mouth, a sign of drug use. Licking of the lips, frequent clenching of the teeth or twisting of the jaw might mean that someone is high on club drugs.
- Observe the person’s nose. A bloody nose with no other apparent cause can mean that someone has snorted a drug, such as cocaine, meth, or a narcotic. A runny or congested nose can have many causes, but combined with other symptoms it could signify that someone is high. Frequent rubbing of the nose can also be a sign.
- Someone who has snorted a drug might have powder on her nostrils or upper lip.
- Observe the person’s hands. Shaking hands can be a sign of club drugs, inhalants, or hallucinogens. Palm sweat can be a sign of intoxication. Burned fingertips can be a sign that crack cocaine was smoked.
- Check the person’s vital signs. Pulse, rate of respiration, temperature, and blood pressure can all be affected by drug use. If you feel safe touching the person in question, take his pulse and check his temperature. Cold, sweaty skin is one sign of drug use. An increase or decrease in blood pressure, an increased heart rate, or slowed breathing can all be signs of drug use.
- Some drugs can cause chest pain, and even heart attacks. Seek medical help for someone who seems to be experiencing pain in his chest.
- Check for signs of habitual drug use. People who use drugs such as methamphetamine, bath salts, or heroin often inject their drugs, which leaves track marks. Check for darkened veins, lesions, and bruising around the veins. Lesions that are open and in the process of healing can be signs of recent drug use.
- Sores or a rash on the mouth or nose can also be a sign of habitual drug use.
- Check for drug paraphernalia. While pipes, rolling papers, syringes and rubber tubing might be easily recognized as drug paraphernalia, the unwarranted presence of household objects can also indicate recent drug use. Bent spoons, eye droppers, and cotton balls may be indicative of narcotic use. Razors, handheld mirrors, and tiny spoons might indicate the use of stimulants. Pacifiers, candy necklaces, and lollipops may be used by people on club drugs, such as Ecstasy, that cause the jaw to clench.
EditChecking for Behavioral Signs
- Listen to the person’s speech. Someone who is high may speak too much or too quickly, or may have problems speaking. Someone who slurs words but does not smell like alcohol might be high.
- If the person you are speaking with appears to have difficulty concentrating or following the conversation, or if her thinking is unusually paranoid, deluded, or panicked, she might be high.
- Observe the person’s movements. A high person might react slowly, or might be nonreactive to surrounding people and things. If someone appears not to experience pain, he might be high. Physical coordination that seems to be rapidly deteriorating is a sign of drug use.
- Someone moving as if he is drunk, but without the smell of alcohol, is possibly high.
- A drunk person who seems to be unusually impaired might also have taken drugs or have been drugged.
- Note unusual or shifting energy. Depending on the drug, a high person might be euphoric, relaxed, anxious and agitated, exhilarated, overconfident, or aggressive. Look for unusual intensity of mood, or a quickly changing mood. If you know someone well, and she is behaving in an uncharacteristic way, that could be a sign of drug use.
- Sleeplessness and restlessness can be signs that someone is high, as can drowsiness. If you cannot rouse a “sleepy” person, she might have passed out and need medical attention.
- Keep an eye out for unusual actions. If you know someone well, you can tell if he is exhibiting unusually high sociability, lack of inhibition, poor judgment, or an increased or decreased appetite or sex drive. Inappropriate laughter and intense snacking are common signs of marijuana use.
- Someone high on a harder drug might hallucinate, seeing or sensing things that are not there. Delirious, psychotic, or violent behavior all might be caused by drug use.
- Some drugged people appear to have undergone a total personality change.
- No one symptom on its own is proof that someone is high. Look for combinations of symptoms to confirm that someone is high.
- Some mental and physical impairments can mimic the affects of drugs. Slurred speech, unusual movement, and shifting moods can all be caused by things other than drugs.
- If you are on good terms with someone, or if you he they needs your help, asking him what he took might be the most direct route to finding out if he is high.
- Confronting someone who is behaving erratically can be dangerous. Remove yourself from any situation with someone who is making you nervous.
- Seek emergency medical help if you have any other reason to suspect that someone has overdosed or is in need of physical or psychological help as a result of drug use.
- Intervene if you have reason to believe someone has been drugged. People who appear unusually drunk (such as extremely intoxicated after only one drink) and/or are being led somewhere by someone else might have been drugged with Rohypnol, or “roofie.” Call an ambulance and/or the police or campus security.
- Seek emergency medical help if someone passes out, has trouble breathing, has a seizure or convulsions, or complains of chest pain or pressure.
EditSources and Citations
<ref> tags exist, but no
<references/> tag was found
How to of the Day